Nebraska, 2023

Hail in Nebraska, September 23, 2023

September 23, 2023 · NWS GID · 4 events in 3 counties and zones

m. CDT, prompting a few reports of hail up to half dollar size and also dumping brief heavy rainfall of 1-2 inches (localized higher).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

It was a noisy start to this Saturday morning across northern sections of South Central Nebraska (almost entirely north of the Highway 92 corridor), as a complex of strong to marginally-severe thunderstorms rumbled through from west-to-east between 6:00-9:30 a.m. CDT, prompting a few reports of hail up to half dollar size and also dumping brief heavy rainfall of 1-2 inches (localized higher). A rundown of hail reports included: half dollar size in Ord, quarter size in Greeley, and nickel size in Belgrade and also near Fullerton. Due largely to the elevated nature of this convection, there were no known instances of damaging winds. Rainfall-wise, the majority of Valley, Greeley and the northern half of Nance County picked up 1-2in a short time, along with localized higher totals such as 2.30 in Belgrade (NWS observer).

Tracing this storm complex back to its origins, initially isolated severe storms erupted over the southwest Nebraska-far northeast Colorado border area between 2-3 a.m. CDT. During the next few hours, this convection grew upscale into a north-south oriented mesoscale convective system (MCS) as it progressed east-northeast through the heart of west-central Nebraska. Then, between 6-7 a.m. CDT, things ramped up quickly within northern parts of the local area, as the initial convective complex, along with scattered storms that suddenly flared up just ahead of it, brought widespread activity to primarily Valley/Greeley counties. Between 7-8 a.m. CDT, all convection again merged into a more cohesive linear complex as the most intense cores shifted from Greeley into northwest Nance counties. Finally, between 8:00-9:30 a.m. CDT, the southern fringes of the MCS rolled through much of northern Nance, far northeastern Merrick and extreme northern Polk counties before exiting South Central Nebraska stage right into eastern Nebraska. In the mid-upper levels, forcing was relatively strong as a pronounced shortwave trough entered western Nebraska out of Wyoming over the course of the night. As a plume of steep mid-level lapse rates overspread Nebraska late in the night (8-9 C/km), the environment became primed for robust elevated convection, with early-AM mesoscale parameters over northern parts of South Central Nebraska featuring a potent combination of around 2000 J/kg most-unstable CAPE and effective deep-layer wind shear of 40-50 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 23, 5:11 AM CST, 24 minutes earlier.

Area forecast discussion, Sep 23, 5:11 AM CST, 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
611 AM CDT Sat Sep 23 2023

...Aviation Update...

.DISCUSSION...(Today through Friday)
Issued at 350 AM CDT Sat Sep 23 2023

Key Messages:

* Areas of fog and severe thunderstorms (two things you don't
  often hear mentioned in the same sentence!) will impact portions
  of mainly south central Nebraska this morning.

* Much quieter conditions return for the afternoon, though the
  warm and breezy conditions could yield elevated fire weather
  conditions in Furnas and Rooks Counties.

* Seasonably mild/warm temperatures and dry conditions are
  forecast for the remainder of the weekend and most, if not all,
  of next week.

Forecast Details:
Main weather impacts this forecast period will come right off the
bat this morning in the form of fog (potentially dense on an
isolated/brief basis), and severe thunderstorms for portions of
south central Nebraska. All of this will occur ahead of a W to E
moving sfc front that is associated with a potent upper level
trough currently seen on WV imagery spinning over WY.

Potential for severe t-storms is first and foremost concern this
morning. Already have some very robust convection that has
developed along the front over the past hr W of LBF, which is a
little bit sooner and further S than what most hi-res models had
last eve. I think this speaks to the strong lift associated with
ejecting mid level speed max (60-70+ kt at H5) and robust low
level moisture and instability already in place ahead of the front.
Latest SPC mesoA page shows a large reservoir of 2000-3000 J/kg
MUCAPE that is generally co- located with 40-50+ kt of effective
deep layer shear. This CAPE/shear parameter space is more than
sufficient to support supercells with up to golf ball size hail.
This activity is also developing in environment of very steep mid
level lapse rates of 8-8.5 C/km, further supporting notion that
large hail will be likely in strongest storms. Thus, its no
surprise that the sig hail parameter is as high as 2-3 ahead of
this line - which is quite impressive not only for this time of
day, but also for late Sept. Forecast soundings for places like
LXN to ODX show deeply saturated low levels beneath steep mid
level lapse rates and dry air - which supports the high MUCAPE,
but also very stable near sfc layer. Think this should limit the
severe wind potential until storms progress E of the CWA and BL
has time to start to mix. So, in summary, expectation is that a
line, or broken line, of at least strong storms to move W to E
across portions of south central NE this morning, particularly
along/N of I-80. Would also bet some of these will be severe, as
well, and pose a risk for quarter to golf ball size hail -
particularly between about 6AM to 8/9AM.

As for the fog potential...far W/NW portions of CWA have reported
some vsbys around 1 mi, or less, over the past couple of
hours...and expect this to continue, if not expand, as moisture
continues to increase/pool ahead of the front. This front will act
as a broom to sweep it across the area this morning - so
significant vsby fluctuations will certainly be possible. However,
the front will also help to scour out the fog/low clds behind its
passage as drier W/NW flow moves in. Thus, due to the expected
iso-scat coverage and transient nature of any dense fog, the need
for any formal headline appears low at this time, but have
continued mention in the HWO.

The rest of the forecast appears to be about as quiet and
comfortable as one could ask for in late Sept - cool nights and
warm days. The overall upper pattern looks to become pretty
stagnant next week, due in large part to a strong, blocking high
pressure over the Hudson Bay area in Canada. Positive height
anomalies also appear probable over the Desert SW - with at least
some phasing in between these maxima expected broadly over the
central Plains. Latest EPS probs for measurable pcpn in any 24 hr
period is about 10 percent or less until at least late next week
or next weekend. Ensemble spread in max/min temps is also very
low, suggesting overall high confidence/predictability that a
prolonged stretch of dry weather and pleasant temps will indeed
pan out next week. Highs will start off the week in 70s/80s,
before 80s/90s become more likely for second half of the week.
Latest NBM suggests 70-90+ percent probabilities for highs above
80 deg for entire CWA Wed thru Fri. Lows will start off the week
in the 40s or 50s before warming to mostly 50s to low 60s later in
the week. For reference, avg highs/lows for late Sept are generally
in the mid-upper 70s and mid 40s to low 50s, respectively.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Sunday)
Issued at 610 AM CDT Sat Sep 23 2023

Significant weather: IFR to LIFR CIGs, and MVFR to IFR VSBYs until
mid morning.

Today: Low clds and fog will overspread the terminals early this
morning ahead of a front moving in from the W. Expect ceilings
around 400-900ft and visibilities around 2-5sm within this stratus
deck. Could also see some iso-scat shwrs/storms in the 12Z to 15Z
time frame as well, though greatest chances/coverage is forecast
to remain N of the terminals. With the passage of the front will
come veering winds from S to WNW/NW, again in that 14Z to 16Z time
frame from W to E. Brzy conditions will settle in behind the front
with sustained speeds 10-14kt, and gusts 20-25kt. Drier air will
lead to decr clds and return to VFR by midday. Confidence: High.

Tonight: VFR conditions with light NW to W winds 5-9kt likely.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Thies
AVIATION...Thies
Hazardous weather outlook, Sep 23, 2:03 AM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
303 AM CDT Sat Sep 23 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
303 AM CDT Sat Sep 23 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Areas of fog with visibility reductions to one mile or less will
be possible through mid morning, mainly across portions of south
central Nebraska.

Scattered thunderstorms are forecast to move in from the west
after 5AM, and continue east across portions of central and south
central Nebraska through mid to late morning. Some of the
strongest thunderstorms could be severe and produce hail up to
golf ball size. The highest risk for severe weather will be north
of the Platte River, in particular for areas along and north of
Highway 92. Dry conditions will return by early afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Widespread severe weather is not expected today; however, any
reports of hail, strong winds, heavy rainfall, or low visibility
due to fog are appreciated!

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

In the hours before

Special weather statement, Sep 23, 5:20 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Hastings NE
620 AM CDT Sat Sep 23 2023

NEZ039-040-046-231200-
Valley NE-Greeley NE-Sherman NE-
620 AM CDT Sat Sep 23 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN GREELEY...VALLEY AND
NORTHERN SHERMAN COUNTIES THROUGH 700 AM CDT...

At 619 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Comstock to Loup City.
Movement was north at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Ord, Elyria, and Fort Hartsuff State Park around 635 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4174 9864 4140 9875 4124 9875 4122 9920
      4174 9921
TIME...MOT...LOC 1119Z 193DEG 32KT 4157 9914 4128 9895

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Thies

The radar

The North Platte radar (KLNX), 142 km away, was scanning. The volume nearest the first event began at 11:36 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Valley

When
September 23, 5:35 AM CST to 5:45 AM CST
Where
Valley County, Ord
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
41.600, -98.930

Quarter to half dollar size hail was reported in Ord.

Hail, Greeley

When
September 23, 6:18 AM CST to 6:20 AM CST
Where
Greeley County, 0.52 mi W of Greeley
Measured
1 in hail
Reported by
Social Media
Coordinates
41.550, -98.540

Nickel to quarter size hail was reported in Greeley.

Hail, Nance

When
September 23, 7:10 AM CST to 7:20 AM CST
Where
Nance County, 0.42 mi S of Belgrade
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.474, -98.070

Hail, Nance

When
September 23, 7:15 AM CST
Where
Nance County, 2.95 mi NNE of Fullerton
Measured
0.88 in hail
Reported by
Public
Coordinates
41.410, -97.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1136192, 1136195, 1136198, 1136197.